Critical Care |

Methemoglobinemia Secondary to Massive Acute Acetaminophen Toxicity FREE TO VIEW

Ramsy Abdelghani, MD; Ross Daray, MD; Ania Kosztowski, MD; Stephen Brierre, MD
Author and Funding Information

Baton Rouge General, Baton Rouge, LA

Chest. 2015;148(4_MeetingAbstracts):288A. doi:10.1378/chest.2243445
Text Size: A A A
Published online


SESSION TITLE: Critical Care Student/Resident Case Report Posters III

SESSION TYPE: Student/Resident Case Report Poster

PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM

INTRODUCTION: Acetaminophen toxicity remains one of the most common causes of hepatic failure and overdose in the United States. Normally, acetaminophen toxicity follows a four-phase process, resulting in hepatic injury associated with increased mortality. Very rarely, acute massive acetaminophen toxicity can manifest as early metabolic acidosis with methemoglobinemia.

CASE PRESENTATION: A 19 year-old male presented to the emergency department approximately ninety minutes after a suspected suicide attempt. Initially, the patient presented lethargic and altered, needing emergent intubation. There was no cyanosis appreciated. Per first responders, the patient consumed an estimated 250g of acetaminophen capsules. Initial labs showed a metabolic acidosis (Anion Gap of 19), with pH of 7.22 on arterial blood gas. Lactic acid was > 12.2 mmol/L with a serum osmolality of 305 mOsm/kg. An acetaminophen level was elevated at > 600 ug/ml with a negative urine drug screen and salicylate levels. In addition, the patient was found to have a methemoglobinemia level of 9.9%, which continued to increase despite aggressive chloride restrictive fluid resuscitation and 12 amps of bicarbonate. Initial liver function tests showed aspartate transferase of 28 U/L, an alanine transaminase of 44 U/L, an INR of 1.0, and normal G6PD function. Intravenous N-acetylcysteine was administered within one hour of arrival. Despite this, the patient’s anion gap metabolic acidosis continued to worsen, while liver function remained normal. Emergent dialysis was initiated, with a marked improvement in the patient's condition. Within three days, the patient’s acetaminophen levels decreased to non-toxic levels. However, the patient subsequently developed Grade I hepatic encephalopathy, a coagulopathy, and elevated liver enzymes. With continued N-acetylcysteine and supportive care, the patient achieved near complete resolution and was discharged home by hospital day ten.

DISCUSSION: We present a case of methemoglobinemia, metabolic acidosis, and renal failure in a patient with acute massive acetaminophen toxicity. The pathogenic mechanisms underlying the development of acetaminophen induced methemoglobinemia are not well understood, although free radicals and glutathione stores are thought to play a role. Additional theories speculate methemoglobinemia can be caused by NAPQI accumulation, higher urinary 5-oxoproline concentrations, or inhibition of mitochondrial respiration.

CONCLUSIONS: Acute acetaminophen toxicity can cause multiple sequelae related to oxidant stress, such as metabolic acidosis, hepatic necrosis, and very rarely, methemoglobinemia. It is important clinicians be aware of nontraditional etiologies of methemoglobinemia, as there can be significant associated morbidity and mortality if treatment is delayed.

Reference #1: Kanji et al. Coma, Metabolic Acidosis, and Methemoglobinemia in a Patient with Acetaminophen Toxicity. J Popul Ther Clin Pharmacol 20(3):e2ATe21 1; September 6,2013.

DISCLOSURE: The following authors have nothing to disclose: Ramsy Abdelghani, Ross Daray, Ania Kosztowski, Stephen Brierre

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543